The American Institute in Taiwan’s (AIT) new compound in Taipei’s Neihu District (內湖) was affected by mudflows yesterday as Typhoon Maria swept through northern Taiwan, but the facility did not sustain any damage, AIT spokeswoman Amanda Mansour said.
The compound was surrounded by mudflow streams in the morning, when the typhoon was moving in a west-northwest direction, packing sustained winds of 108kph and gusts of up to 137kph.
The Central Weather Bureau lifted sea and land warnings at 2:30pm yesterday, after the typhoon made landfall in China’s Fujian Province.
“We are aware of reports about issues at the new office compound caused by last night’s storm. The construction team is currently addressing the storm’s impacts on our grounds, which were relatively minor,” Mansour said.
The new facility, which cost the US government US$255.6 million and took nine years to complete, is built on a hill on Jinlong Road and covers 6.5 hectares.
Officially unveiled in a closely watched dedication ceremony on June 12, the new compound is the first purpose-built facility by a foreign representative office in Taiwan and has been praised as an important milestone in Taiwan-US ties.
Despite the compound’s completion, the AIT is not to move its offices until later in the summer.
Outgoing AIT Director Kin Moy, who is to leave his post later this week, has said that the move is likely to happen sometime near the US Labor Day holiday, the first Monday in September.
The AIT, which was established in 1979 after Washington severed ties with Taipei, serves as the US’ de facto embassy in Taiwan in the absence of formal diplomatic ties.
CLASSES HALTED: Cram schools have had to return tuition fees due to mandatory closures and might need to lay off half of their staff because of a lack of revenue The COVID-19 pandemic has taken a toll on the education sector, with some cram schools and tutoring centers saying they might soon be unable to pay their instructors due to the extension of a nationwide level 3 COVID-19 alert. The heightened alert level means schools must remain closed, so cram schools and tutoring centers have had to return tuition fees, one cram school said. June is normally the peak season for recruiting new students at cram schools and tutoring centers, but this year many such schools might need to lay off half of their staff due to a lack of
A student at National Chengchi University jumped from the roof of his apartment in the early hours of Sunday after he was allegedly bullied online. The 21-year-old student, surnamed Huang (黃), on Friday last week posted on the university’s online discussion forum asking the public to judge a dispute he was having with a female roommate about rent. An anonymous post on the online forum Dcard appeared on the same day, saying he was the last person to judge others, and that he was “a heavy smoker, lazy, a terrible group member for class projects and a person with a poor
While the antiparasitic drug ivermectin is being touted as a treatment for COVID-19 in many parts of the world, Taiwanese experts on Monday warned against regular use of the drug in COVID-19 treatment, citing a lack of solid evidence. “Following an experts’ meeting, we do not recommend regular use of ivermectin in treating COVID-19 due to the lack of enough evidence,” said Chang Shan-chwen (張上淳), convener of the Central Epidemic Command Center’s (CECC) expert advisory panel. A report in the American Journal of Therapeutics said that meta-analyses based on 18 randomized controlled treatment trials of ivermectin in COVID-19 patients had found large,
A person who was on Friday reported as the first in Taiwan to die after receiving a COVID-19 vaccine died of a heart attack, a Central Epidemic Command Center (CECC) official said yesterday. The deceased, whose sex and age were not disclosed, had coronary artery disease, which led to a fatal heart attack, Centers for Disease Control Deputy Director-General Chuang Jen-hsiang (莊人祥), who is the CECC’s spokesman, told a news conference, citing the autopsy report. It was the first death listed as a possible adverse event after receiving the AstraZenenca COVID-19 vaccine since the start of the vaccination program on March 22. The